Connecticut, 2002

Damaging Wind in Connecticut, July 19, 2002

July 19, 2002 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 19, 2:50 AM EST, 11 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 2:50 AM EST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI JUL 19 2002

.DISC...AVN/ETA/NGM ALL AGREE THAT THE SHTWV TROF DROPPING SE OUT OF
ONTARIO AND SRN QUEBEC WL CAUSE MSTR ASSOCD WITH THE FNTL SYSTEM TO
OUR SOUTH TO SURGE N TODAY...ESPECIALLY THIS AFTN  IN ADDITION...ALL
THREE MODELS INDICATE A SFC WV WL BE NEAR LONG ISLAND BY 00Z SAT.
THUS...WL RAISE POPS FM EARLIER FCST BY ABOUT 10 PERCENT...AND ALSO
LINGER THE CHC OF SHWRS/TSTMS INTO THIS EVE ACRS THE SE HALF OF FCST
AREA.

AFTER EARLY TNGT...DRIER AIR FINALLY TAKES HOLD AND MAINLY CLR/PTLY
CLDY SKIES FOR THE FCST AREA THRU THE WKND.  THE ONLY EXCEPTION IS
EXTREME SE ZONES ON SAT WHERE BKN CLDS COULD PREVAIL AS LOW LEVEL
MSTR LINGERS.

.HYDROLOGICAL STATUS...NO PROBLEMS ANTICIPATED TODAY.  SCT SHOWERS
AND THUNDERSTORMS TODAY WILL PRODUCE BASIN WIDE AVERAGES OF WELL
UNDER AN INCH.  SOME LOCALLY HEAVY AMOUNTS ACRS SRN HALF OF FCST
AREA COULD EXCEED AN INCH...BUT EVEN THIS AMOUNT OF RAIN WUD DO
LITTLE MORE THAN PRODUCE LOCALIZED POOR DRAINAGE FLOODING.  DRY WX
DURG THE WEEKEND.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, Jul 19, 1:02 PM EST, 1 hour 43 minutes before
MAZ001-NYZ061-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM IN SOUTHERN BERKSHIRE AND SOUTHEASTERN
COLUMBIA COUNTIES...

AT 202 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTH OF COPAKE...OR 13 MILES SOUTHWEST OF GREAT BARRINGTON...
MOVING EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

SOUTH EGREMONT AT 225 PM EDT...
ASHLEY FALLS AND SHEFFIELD AT 235 PM EDT...
Special weather statement, Jul 19, 1:35 PM EST, 1 hour 10 minutes before
NYZ052-053-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM IN RENSSELAER AND ALBANY COUNTIES...

AT 234 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF VOORHEESVILLE...OR 3 MILES NORTHWEST OF DELMAR...MOVING
EAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

DELMAR AND COLONIE AT 240 PM EDT...
LOUDONVILLE AND ALBANY AT 250 PM EDT...
RENSSELAER AND MENANDS AT 255 PM EDT...
WYNANTSKILL AND WATERVLIET AT 300 PM EDT...

SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS IS POSSIBLE WITH THIS
STORM.
Special weather statement, Jul 19, 2:08 PM EST, 37 minutes before
NYZ048-049-191945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
308 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM IN SCHENECTADY COUNTY...

AT 308 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF ESPERANCE...OR 11 MILES SOUTHWEST OF AMSTERDAM...
MOVING EAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...AND VERY HEAVY RAIN...WILL BE NEAR...

DELANSON AT 315 PM EDT...
MARIAVILLE AND DUANESBURG AT 320 PM EDT...
PATTERSONVILLE AT 325 PM EDT...
ROTTERDAM JUNCTION AT 335 PM EDT...
SCHENECTADY AND ROTTERDAM AT 345 PM EDT...
Special weather statement, Jul 19, 2:11 PM EST, 34 minutes before
NYZ063-064-VTZ014-192215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
311 PM EDT FRI JUL 19 2002

...NEARLY 2 INCHES OF RAIN IN AN HOUR...

DURING THE PAST HOUR...NATIONAL WEATHER SERVICE RADAR INDICATED
NEARLY 2 INCHES OF RAIN IN AN HOUR NEAR OLIVEBRIDGE IN ULSTER COUNTY
NEW YORK...AND A SPOTTER REPORTED JUST OVER TWO INCHES OF RAIN IN
TOWNSHEND VERMONT.  TERRAIN IN BOTH OF THOSE AREAS IS STEEP...AND IT
IS LIKELY THAT LOW LYING AREAS WILL BE BRIEFLY INUNDATED IN THOSE
AREAS.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.

WESTERGARD
Special weather statement, Jul 19, 2:34 PM EST, 11 minutes before
CTZ001-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
334 PM EDT FRI JUL 19 2002

...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY WITH VERY HEAVY RAIN...

AT 334 PM EDT DOPPLER WEATHER RADAR INDICATED A A LINE OF STRONG
THUNDERSTORMS FROM FALLS VILLAGE TO WINSTED.  THESE STORMS WERE
MOVING EASTWARD ALONG THE SAME LINE.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND
VERY HEAVY RAIN...WILL BE NEAR...

NORFOLK...TORRINGTON...WINSTED AND NEW HARTFORD THROUGH 415 PM EDT.

FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE WITH THESE
STORMS.  BE ALERT FOR PONDING OF WATERS ON ROADWAYS.

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 19, 2:45 PM EST
Where
Litchfield County, Goshen
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.833, -73.233

Thunderstorms erupted ahead of cold front, on the afternoon of July 19 across Litchfield County. One of the storms became briefly severe as it moved across the town of Goshen. The winds from the storm knocked down some trees in that town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309159.